Caffeine

Beware!!

By Bob Houlston

Caffeine can affect the Lithium level in your body if you are on Lithium medication. It is generally accepted that the therapeutic level for Lithium medication is 0.4 to 0.8.

Any lower than 0.4 and the dose becomes ineffective and you may become ill. Any higher than 0.8 and the dose becomes toxic and yes you guessed it, you may become ill.

My consultant psychiatrist was concerned that my Lithium level had dropped to 0.45 over the period of a year. In passing he mentioned that caffeine could affect the Lithium level. My wife said: “He’s drinking decaffeinated coffee so that’s alright.” Doctor: “No, you will be lucky to get half the caffeine removed with decaff.” Me: “Well, Earl Grey is weak so that’s okay.” Doctor: “Earl Grey as well.”

So I’ve stopped consuming products with caffeine: tea, coffee, cola and chocolate.

Subsequently I had a blood test and the level returned to normal at 0.63 – middle of the range.

Well, I’m glad we got that sorted out! 🙂

This page was added on 28/09/2010.

No Comments

Start the ball rolling by posting a comment on this page!

Add a comment about this page

Your email address will not be published. Required fields are marked *